Patients who have had acute allergic-like reactions to nonionic iodinated contrast material rarely develop any serious long-term problems and can be treated safely with commonly used medications according to a recent study conducted by researchers at the University of Michigan Hospitals in Ann Arbor.
"While adverse reactions to iodinated contrast media are rare, they are encountered regularly by all physicians who administer contrast material to patients and some of these reactions will require treatment," said Richard Cohan, MD, lead author of the study. "We reviewed our experience to determine how often we encountered these reactions in our practice and how often the reactions required treatment. We also wanted to know what happened to those patients who required treatment, particularly when they had reactions that were moderate or severe," said Dr. Cohan.
The study consisted of 84,928 IV injections of nonionic iodinated contrast media in adults. In this group, there were 545 (0.6%) patients who had allergic-like reactions, with 221 receiving treatment. The most commonly administered medications were diphenhydramine to 145 (27%) reacting patients, corticosteroids to 17 patients, albuterol to 16 patients, ephinephine to 15 patients, and nitroglycerin to eight patients. According to the study, 99% of the allergic-like reactions resolved completely within 24 hours. This included all 418 patients who had mild reactions, all 116 patients who had moderate reactions, and nine of the 11 patients who had severe reactions.
"Commonly used medications can be administered safely; however, treatment errors are not uncommon and in a few instances can lead to patient morbidity," said Dr. Cohan. "In our study, we found a number of instances in which non-recommended treatment was provided. These cases included the administration of oxygen by nasal cannula (rather than mask) and at lower than recommended doses, over-utilization of diphenhydramine (including to a few patients who were hypotensive), and the administration of higher than recommended doses of epinephrine, as well as occasional confusion about which concentrations of epinephrine should be injected in which manner (subcutaneously or intravenously). In our study, the most striking example of patient morbidity from non-recommended treatment occurred in the two patients who received doses of 1 mg of epinephrine in the absence of cardiopulmonary arrest, who both had cardiac complications. Fortunately, these complications were mild and transient and caused no serious morbidity," he said.
"We hope that after reading our study, radiologists, nurses, and technologists will agree that they must review the algorithms for treating contrast reactions on a regular basis (particularly issues related to diphenhydramine, oxygen, and epinephrine administration)," said Dr. Cohan. "In fact, we would suggest that such a review should probably occur at least twice a year. However, it is also consoling to know that even when patients have moderate or severe contrast reactions, the vast majority recover promptly and without any long term complications," he said.
|Contact: Necoya Tyson|
American Roentgen Ray Society